November 14, 1980

Pulmonary Shunting During Leukoagglutinin-lnduced Noncardiac Pulmonary Edema

Author Affiliations

From the Anesthesiology Section (Drs Dubois and Kim) and the Blood Bank (Dr Diamond), Clinical Center, National Institutes of Health, Bethesda, Md; the Surgery Branch, National Cancer Institute, Bethesda, Md (Drs Lotze and Flye); and the Department of Anesthesia, Georgetown University School of Medicine, Washington, DC (Dr Macnamara).

JAMA. 1980;244(19):2186-2189. doi:10.1001/jama.1980.03310190038019

Noncardiogenic pulmonary edema occurred in an anesthetized patient during an otherwise uneventful laparotomy. Following transfusion of an individual unit of whole blood, routine intraoperative monitoring detected sudden major pulmonary shunting (increased alveolar-arterial oxygen gradient) and an increased physiological alveolar dead space (increased arterial-alveolar carbon dioxide gradient). The noncardiac pulmonary edema probably resulted from the presence of a leukoagglutinin against the patient's granulocytes in the donor's plasma. This antibody had no apparent specificity for known HLA, neutrophil, or blood group antigens. The acute respiratory failure was transient, resolving in 72 hours with respiratory support. The presence of otherwise unexplained noncardiogenic pulmonary edema during or soon after a blood transfusion should suggest the possible diagnosis of a leukoagglutinin reaction.

(JAMA 244:2186-2189, 1980)